Hail, Bennington
- When
- August 2, 3:01 PM EST to 3:02 PM EST
- Where
- Bennington County, 2.13 mi SSW of Peru
- Measured
- 1.75 in hail
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.200, -72.910
Golfball size hail was reported.
Isolated strong to severe thunderstorms developed across southern Vermont during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated strong to severe thunderstorms developed across southern Vermont during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area. The severe thunderstorms knocked down trees and produced large hail in southern Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 1:22 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 222 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and humid conditions will prevail this afternoon through the remainder of the work week. Scattered showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance with some locally heavy rainfall. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1201 PM EDT... Another quick update to expand slight chc pops into the southern Adirondacks and Mohawk Valley. A few cells have popped up with the differential heating ahead of the weak short-wave. Also, noted the SBCAPEs from the SPC Rapid Refresh Mesoanalysis area are in the 2000+ J/kg range from the Capital Region south and west. Pulse-type convective mode is expected most of the afternoon with locally heavy rainfall. SPC upgraded locations south and east of the southern Adirondacks and western Mohawk Valley to a Marginal Risk. It is a pulse thunderstorms environment this afternoon with the 0-6 km deep layer shear generally less than 15 kts based on the latest NAM and RAP. MUCAPEs on the NAM do increase to 1000-2000 J/kg, but the sfc dewpts may be a little overdone. The GFS has SBCAPEs mainly in the 500-1500 J/kg range with slightly higher pockets. This looks more in line with the sfc observations and what is anticipated. PWATs due increase to 1-1.5 inches with slightly higher values over the southeast extreme of the fcst area. The 12Z KALY sounding has a PWAT of 1.3 inches with a convective temp of 84F. Some mid and high clouds are over locations from the Capital Region south and east with one weak short-wave moving through the region currently. Another one is approaching from southeast PA. H500 temps are a tad cooler than normal in the -11C (KALY) to -13C (KBUF) today. The mid-level lapse rates are respectable in the 6.5C-7C/km range in the NAM/GFS. Anticipate pulse thunderstorms forming due to the differential heating between the mountains/valleys and lake/ocean breeze boundaries with the main threat area from the Capital Region south and east. Any severe threat looks isolated, but we did maintain small hail/gusty winds in the grids, but expanded slightly further north. DCAPES are in the 750-1000 J/kg range, so isolated wet microbursts will be possible. Locally heavy downpours are also possible, and will watch for any heavy rainers for the slow movement/pulse t-storms. FFG values are high and it has been drier the past 5-7 days, so not expecting any flash flood watch at this time. Temps were tweaked slightly upward in the lower to mid 80s in the valleys with 75-80 for most higher elevations. It will also be slightly more humid than Tuesday, with dewpoints climbing into the mid to perhaps upper 60s this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Tonight, showers/thunderstorms should decrease in areal coverage this evening, and should end by around midnight. Fog will then form, and could be more widespread and dense than recent nights due to antecedent rainfall. Lows should range from the mid/upper 50s across higher elevations, to the lower/mid 60s in valleys. Thursday, another warm and humid day with scattered, mainly afternoon/evening showers and thunderstorms once again. Forcing may be weaker compared to today, and instability may be less as the cold core from the nearby trough moves downstream. So, have indicated mainly scattered coverage of showers/storms. Heavy downpours will remain possible as storm movement remains sluggish, along with PWAT's nearing 1.5 inches. Highs should reach the mid/upper 80s in valley areas, and upper 70s to lower 80s across higher terrain. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Thursday night through Saturday...A slow moving cold front will slide Southeast out of Canada bringing a chance for showers and thunderstorms Thursday night through Friday. Any showers/thunderstorms will be widely scattered during the day on Friday with the best POPs over the Adirondacks. Quickly following this frontal boundary is a strong low pressure over the Great Lakes region. GFS/NAM/ECMWF all suggesting a negatively tilted upper trough providing efficient upper dynamics and forcing for surface height falls over the region. The cold front outlined by a robust 850-hPa theta-e gradient looks to push through the region late Friday night into early Saturday morning. Instability will be limited during the early morning hours so the primary threat will be torrential rains since there is good model consensus that the front comes through during the early morning hours. PWAT standardized anomalies are 1-2 std above normal suggesting a potential heavy rain risk. The SPC has outlined our western most counties in a slight risk for severe thunderstorms but will hold off on any enhanced working at this time due to the timing of the front. There will be some lingering showers Saturday afternoon and possibly a rumble of thunder. Highs Friday will be in the low to mid 80s with lows in the 60s. Highs Saturday will be in the 70s with lows in the mid to upper 50s. Sunday and Monday...Surface high pressure will be in place providing dry conditions and partly cloudy skies on Sunday through most of Monday until the chance for showers returns late Monday afternoon with an approaching low pressure system from the Mid-Atlantic region. Highs will generally be in the 70s with lows in the upper 50s to low 60s. Tuesday and Wednesday...GFS/ECMWF both suggesting a "winter-type" low pressure system developing to our South and moving up through the Northeast U.S. on Tuesday possibly bringing a large swath of stratiform rain to the region. High pressure builds back in on Wednesday bringing back pleasant conditions. Highs will be in the mid to upper 70s everywhere besides the higher terrain which will run about 5 degrees cooler. Lows will be in the mid to upper 50s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Showers and thunderstorms will move through the region this afternoon and evening. Ceilings and visibilities will be VFR this afternoon and evenings. Any thunderstorms that do develop will cause ceilings and visibilities to drop to MVFR/IFR. Winds will be out of the south 10 kts or less this afternoon and evening. Winds will be calm overnight. Vsibilities may lower from 0600Z - 1100Z across the KGFL, KPOU and KPSF with low level moisture and calm winds. Visibility conditions will improve by 12-14Z Thursday AM. Outlook... Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Warm and humid conditions will prevail through remainder of the week. Showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. Minimum relative humidity values are forecast to be generally 50 to 60 percent both Wednesday and Thursday afternoons, with a recovery to 90 to near 100 percent at night, with areas of dew formation likely. Light and variable this morning will become south to southwest at less than 10 mph this afternoon, then become light/variable again tonight. On Thursday, winds will be mainly from the south to southwest at 5-10 mph. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... Showers and thunderstorms will develop later this morning into the afternoon ahead of an approaching upper level disturbance. The most widespread coverage will be from the I-90 corridor and areas south. Locally heavy rainfall will be possible due to slow storm movement. This could lead to localized ponding of water in low lying/poor drainage and urban areas. Scattered showers/thunderstorms with locally heavy rainfall will be possible Thursday and Friday, mainly in the afternoon. Widespread showers and thunderstorms, some containing heavy rainfall, will be possible Friday night into Saturday morning as a cold front slowly moves east across the region. Again, localized ponding of water in low lying/poor drainage and urban areas will be possible. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL/Wasula SHORT TERM...KL LONG TERM...Cebulko AVIATION...VTK FIRE WEATHER...IAA/KL HYDROLOGY...IAA/KL
Hazardous Weather Outlook National Weather Service Albany NY 1254 PM EDT Wed Aug 2 2017 CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084- VTZ013>015-031445- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the western Adirondacks and Mohawk Valley, and for southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a marginal risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Isolated damaging wind gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ032-033-038>040-082-031445- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Fulton- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the western Adirondacks and Mohawk Valley of east central New York. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a slight risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Damaging winds gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Albany NY
324 PM EDT WED AUG 2 2017
CTZ001-NYZ066-022030-
Northern Litchfield-Eastern Dutchess-
324 PM EDT WED AUG 2 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LITCHFIELD
AND EAST CENTRAL DUTCHESS COUNTIES...
At 323 PM EDT, strong thunderstorms were clustered near Amenia, or 15
miles north of Sherman, moving east at 20 mph.
Winds of 40 to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Cornwall Bridge around 345 PM EDT.
Litchfield around 415 PM EDT.
Torrington, Northwest Harwinton and Winsted around 430 PM EDT.
Other locations impacted by this storm include South Norfolk,
Cornwall, West Torrington, Torringford, Mooreville, Kelly Corner,
Mill Brook, West Goshen, Skiff Mountain and Wrightville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4191 7359 4200 7306 4180 7301 4176 7316
4170 7356
TIME...MOT...LOC 1923Z 260DEG 15KT 4181 7350
TAWSpecial Weather Statement
National Weather Service Albany NY
327 PM EDT WED AUG 2 2017
VTZ014-015-022000-
Eastern Windham-Western Windham-
327 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...
At 327 PM EDT, a strong thunderstorm was located near Newfane, or
near Brattleboro, moving south at 15 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Brattleboro around 345 PM EDT.
Other locations impacted by this storm include East Dummerston,
Marlboro, West Dummerston, Fairview Village, Four Corners, Dummerston
Center, West Brattleboro, Putney Station, West Guilford and Naulahka.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4296 7252 4295 7253 4294 7253 4292 7252
4291 7253 4290 7253 4288 7255 4284 7255
4280 7266 4283 7281 4289 7283 4299 7252
4296 7251
TIME...MOT...LOC 1927Z 344DEG 13KT 4290 7270
JVMSpecial Weather Statement
National Weather Service Albany NY
338 PM EDT WED AUG 2 2017
NYZ042-022030-
Northern Warren-
338 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN COUNTY...
At 338 PM EDT, a strong thunderstorm was located near Bolton Landing,
or 8 miles northeast of Warrensburg. the storm is nearly stationary.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Bolton Landing around 405 PM EDT.
Warrensburg around 430 PM EDT.
Other locations impacted by this storm include Riverbank, North
Bolton and Darrowsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4363 7354 4361 7355 4360 7357 4359 7357
4351 7375 4363 7384 4369 7361
TIME...MOT...LOC 1938Z 048DEG 3KT 4361 7368
JVMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM TSTM WND DMG 1 NNW UNION CENTER 41.86N 74.00W
08/02/2017 ULSTER NY 911 CALL CENTER
TREES AND WIRES DOWN.
&&
EVENT NUMBER ALY1704004
CSSpecial Weather Statement National Weather Service Albany NY 344 PM EDT WED AUG 2 2017 NYZ064>066-022015- Eastern Dutchess-Western Dutchess-Eastern Ulster- 344 PM EDT WED AUG 2 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ULSTER AND CENTRAL DUTCHESS COUNTIES... At 344 PM EDT, strong thunderstorms were clustered over Hyde Park, or near Poughkeepsie, moving east at 35 mph. Winds up to 40 mph and half inch hail are possible with this storm. This storm will be near... Pleasant Valley around 355 PM EDT. Millbrook around 405 PM EDT. Amenia and Dover Plains around 415 PM EDT. Other locations impacted by this storm include Tuckers Corner, Salt Point, Lithgow, Esopus, Hoxie Corner, Millbrook Heights, Elting Corners, Haviland, Shunpike and Timothy Heights. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4162 7414 4181 7410 4189 7352 4174 7355 TIME...MOT...LOC 1944Z 261DEG 30KT 4178 7393 TAW
Special Weather Statement
National Weather Service Albany NY
347 PM EDT WED AUG 2 2017
VTZ013>015-022030-
Eastern Windham-Western Windham-Bennington-
347 PM EDT WED AUG 2 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BENNINGTON AND NORTHERN WINDHAM COUNTIES...
At 347 PM EDT, strong thunderstorms were clustered near Stratton,
moving southeast at 5 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
This storm will be near...
Stratton around 405 PM EDT.
Townshend and West Wardsboro around 430 PM EDT.
Other locations impacted by this storm include Wardsboro Center,
South Newfane, Stratton Valley, Windham, Goose City, Bondville, Peru
Town Center, Stratton Acres, Rawsonville and Intervale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4289 7283 4294 7298 4325 7306 4330 7282
4326 7282 4325 7278 4297 7256
TIME...MOT...LOC 1947Z 325DEG 5KT 4311 7285
JVMThe Albany radar (KENX), 116 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golfball size hail was reported.
Several trees were knocked down due to severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711129, 711130.